have all been associated with tissue irritation or damage through varying mechanisms.4,18,19,21,22 Hyperosmolar agents, such as nafcillin and ampicillin, are one such source of injury. Introducing a hypertonic substance into the tissue causes an osmotic shift of fluid from the intracellular space to the extracellular space, leading to cell volume dysregulation, cellular transport dysfunction, reactive oxygen species formation, protein and deoxyribonucleic acid (DNA) damage, and apoptosis.18,23 Exposure to agents with a nonphysiologic pH is detrimental as well. It is thought that alkaline compounds like acyclovir, 24 trimethoprim-sulfamethoxazole,25 and ganciclovir26 can penetrate deep into tissues and cause the formation of dissociated hydroxide ions that can lead to protein dissolution, collagen destruction, cell membrane compromise, and apoptosis.18 When exposed to tissues, acidic agents such as doxycycline27 and ciprofloxacin22 may cause vasoconstriction, edema, eschar formation, cellular desiccation, and coagulative necrosis that result from hydrogen ion donation and the reductive capacity of the acid anion salt.18 With its acidic pH of 2.5-4.5, vancomycin falls under the latter of these mechanisms.3The method and duration of vancomycin administration can precipitate further complications. In comparison to intermittent dosing, continuous infusion of vancomycin keeps the drug in contact with the endothelial wall for extensive periods of time and can increase the risk of catheter-related thrombosis. Gullet et al28 conducted a study that identified vancomycin as the most important risk factor for this event. Fifteen of sixteen patients who developed central venous catheter-related thrombosis had received continuous high-dose vancomycin, and the likelihood of occurrence rose with larger doses and durations of therapy.28 Phlebitis is a common occurrence with the utilization of a peripheral line, occurring in up to 3-13% of patients with such access.14 Given its low pH,29 vancomycin is extremely likely to cause irritation when it comes in contact with the vascular wall. Hence the most probable cause of our patient’s dermatitis and resultant bullous cellulitis was the extravasation of the drug with the indwelling peripheral IVC as he pulled it out. Although some of the aforementioned hypersensitivity reactions such as LIBD could be quite similar in appearance, they were ruled out of the differential when repeated and prolonged re-administration of vancomycin over the course of patient’s stay did not result in worsening of the cellulitis. Further, LIBD is a diffuse rash not localized on the site of infusion. The patient’s wound also mimicked erysipelas, a superficial cellulitis usually caused by group A β-hemolytic Streptococci.30 Five percent of cases are complicated by bullae, necrosis, or hemorrhage. This bullous involvement signifies possible coinfection with Staphylococcus aureus (often methicillin-resistant) or anaerobic microorganisms and is associated with a prolonged disease and treatment course.30If vancomycin is administered through a peripheral line, it is important to be aware of and routinely search for any signs of extravasation and phlebitis. This especially holds true in scenarios involving patients such as ours, where immunosuppression can delay the appearance of symptoms and allow more damage to occur due to a blunted immune response. In conclusion, when tissue damage occurs at the site of a peripheral IVC, consider non-infectious causes such as extravasation of the antimicrobial which may mimic a severe infection.
The authors declare no conflicts of interest and received no funding for this work.
We thank the patient for cooperating throughout the case and allowing the involved area to be photographed.